MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 MARKSMAN; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 MARKSMAN; CATHETER, CONTINUOUS FLUSH
Model Number FA-55150-1030
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
See manufacturer report # 2029214-2020-01306 for the pipeline flex embolization device and marksman catheter were returned for analysis.The pipeline flex embolization device was returned within the marksman catheter.The pipeline flex pusher was found protruding from within the marksman hub for ~72.5cm.No damage was found with the marksman catheter hub.The marksman catheter body was found stretched at ~34.7cm from the distal end the outer tubing separated at ~28.2cm from the distal end, retained by the inner wire and tubing.No damage was found with the marksman catheter distal marker/tip.The pipeline flex pusher was pulled out from within the marksman catheter with slight resistance.The pipeline flex distal hypotube was found stretched with the ptfe shrink tubing pulled back from the proximal bumper.The pipeline flex pusher was found detached at the distal hypotube weld (solder joint).The marksman catheter was dissected (cut) and the pipeline flex detached distal segment was removed.Upon removal, the proximal bumper and resheathing pad/marker detached and the ptfe sleeves became damaged.The pipeline flex tip coil was found to be in good condition.The pipeline flex braid ends were found open, but damaged (frayed).The detached pushwire was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.The elemental analysis of the detached pushwire end shows the presence of tin (sn).No other anomalies were observed.Based on the device analysis and reported information, the customer's report of "resistance/stuck during delivery" was confirmed.From the damages seen with the pipeline flex (pusher detachment, stretched hypotube, braid damage) and marksman catheter (separation); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance/retrieve the pipeline flex through the marksman catheter against resistance.The investigation determined that these events were similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.It is likely the pusher became stretched subsequently detaching due to the reported resistance.It is possible the patient's "moderate" vessel tortuosity contributed to the reported resistance; however, the cause for the resistance could not be determined.Regarding the solder joint separation issue, separation can occur due to excessive force or inadequate solder/tinning.As the analysis showed presence of soldering material (tin); thereby indicating that the soldering was conducted.A review of the manufacturing process did not uncover any deficiencies with regard to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that lead to the resistance and detachment issues.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline experienced resistance in the marksman.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right internal carotid artery cavernous s egment with a max diameter of 25mm and a 5mm neck diameter.It was noted the patient's vessel tortuosity was moderate.It was reported that the marksman microcatheter was in place, and then the pipeline stent was pushed.However, it was difficult to push the pipeline through the middle and distal segments, and it could not be deployed.A continuous flush had been administered, and there was no damage observed to the pushwire or the catheter.After replacing the pipeline, the surgery was completed smoothly.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results showed blood flow in the parent artery was smooth, and the blood flow in the aneurysm was slowly deposited.Ancillary devices include a 6fnavien 115, marksman 150.

Brand Name
MARKSMAN
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11015960
Report Number2029214-2020-01307
Device Sequence Number14513666
Product Code KRA
UDI-Device Identifier00836462014077
UDI-Public00836462014077
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K091559
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/06/2022
Device Model NumberFA-55150-1030
Device Catalogue NumberFA-55150-1030
Device Lot Number218379404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2020
Initial Report FDA Received Date12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR